Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

August 29, 2021Hillsdale County, Michigan

NWS Northern Indiana issued this special weather statement at Aug 29, 2021, 6:03 PM EDT for Hillsdale County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 6:03 PM EDT (22:03 UTC)
Expired
Aug 29, 2021, 6:45 PM EDT
In force
42 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
50

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS83 KIWX 292203
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
603 PM EDT Sun Aug 29 2021
 
MIZ081-292245-
Hillsdale MI-
603 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Hillsdale County
through 645 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quincy, or 8 miles east of Coldwater, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Reading around 610 PM EDT.
  Litchfield around 615 PM EDT.
  Hillsdale and Jonesville around 620 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4171 8436 4170 8481 4176 8481 4176 8483
      4207 8482 4207 8436
TIME...MOT...LOC 2203Z 262DEG 28KT 4194 8485 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

JAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 29, 5:50 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 29, 5:50 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
550 PM EDT Sun Aug 29 2021

.SYNOPSIS...
Issued at 230 PM EDT Sun Aug 29 2021

Scattered showers and thunderstorms are expected this afternoon
into tonight with heavy rain and gusty winds the main threats. A
trend toward cooler and less humid conditions are then expected
next week.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 230 PM EDT Sun Aug 29 2021

A moist/unstable environment and negligible capping under subtle
height falls will support at least widely scattered convection along
a broad pre-frontal trough axis this aftn-early eve, with
additional convection (greater coverage) expected along the
primary cold front this evening into the early overnight north to
south. An isolated strong to severe storm will be possible through
mid evening given MLCAPE values near 2000 j/k and nearly 20 kts
of southwest flow in the 925-700 mb layer. Locally heavy rains and
damaging winds are the primary threats.

The frontal zone does sag into southern portions of the forecast
area later tonight into Monday. A few showers may continue to fester
during the morning along this given broad convergence and pooled
moisture. There may be enough diurnal recovery to support some
uptick in PM shower/storm coverage, though the remnant composite
outflow may push south of our area by then. Retained low chance PoPs
as a result with dry and less humid conditions filtering into our
northern zones.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 230 PM EDT Sun Aug 29 2021

Models remain in good agreement on Ida's remnants taking a newd turn
through the TN Valley and Mid Atlantic Tuesday-Wednesday, while low
level ridging continues to gradually build in locally from the
northern/western Great Lakes. Seasonable temps/humidity and dry
conditions will result, with the possible exception in our far south
Monday night into Tuesday given closer proximity to the front
modeled to sag into central OH/IN. Northeast winds will be a bit
breezy on Wednesday in between the two large scale features
mentioned above.

Quiet weather conditions Thursday into early Friday will give way to
renewed low chances for rain showers later Friday into Saturday. Low
level return flow under developing wnw flow aloft may bring a cold
front through during this time, however, any decent gulf moisture
return looks cut off, at least initially. Thus, retained just a
low chance PoP with the primary wx story for the holiday weekend
being seasonable temps/humidity and mainly dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 549 PM EDT Sun Aug 29 2021

Two preferential axes of convective development noted this
evening, one with a pre-frontal trough from east central Illinois
into south central Lower Michigan, and a second area closer to the
main frontal forcing back across northeast Illinois. Good deal of
instability to work with, especially through 02Z before some
diurnal diminishment in instability occurs. More favorable diurnal
timing of these features still favors KSBN for greatest thunder
chances and will maintain VCTS/tempo SHRA at KFWA this evening.
Convective trends will continued to be monitored for possible
amendments at KFWA where tempo thunder mention may be needed. With
southward sagging boundary, showers may persist at KFWA into the
overnight. Weak northwest post-frontal winds expected on Monday
with VFR conditions anticipated.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 29, 5:22 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
522 PM EDT Sun Aug 29 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-302130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
522 PM EDT Sun Aug 29 2021 /422 PM CDT Sun Aug 29 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening, with the chance of
thunderstorms shifting of US Route 30 overnight. A few of the storms
this evening could produce locally damaging wind gusts to 60 mph, and
isolated instances of hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Widespread severe weather is not expected tonight, but any spotter
reports will be appreciated.

LMZ043-046-302130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
522 PM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

There are chances for thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 29, 4:56 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
456 PM EDT Sun Aug 29 2021

MIZ078-079-292145-
St. Joseph MI-Cass MI-
456 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of eastern Cass and
western St. Joseph Counties through 545 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cassopolis, or 7 miles north of Simonton Lake, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Three Rivers, Constantine and White Pigeon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4177 8607 4196 8611 4207 8556 4176 8557
TIME...MOT...LOC 2056Z 266DEG 31KT 4185 8597

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAL
Special weather statement, Aug 29, 5:07 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
507 PM EDT Sun Aug 29 2021

MIZ077-078-292145-
Berrien MI-Cass MI-
507 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southwestern Cass
and southeastern Berrien Counties through 545 PM EDT...

At 507 PM EDT, Doppler radar was tracking a strong thunderstorm over
Niles, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Edwardsburg around 525 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4176 8607 4176 8638 4190 8642 4196 8611
TIME...MOT...LOC 2107Z 256DEG 34KT 4184 8629

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAL
Special weather statement, Aug 29, 5:21 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
521 PM EDT Sun Aug 29 2021

MIZ079-292145-
St. Joseph MI-
521 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of eastern St. Joseph
County through 545 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Constantine, or near Three Rivers, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Centreville around 535 PM EDT.

Other locations in the path of this storm include Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4177 8529 4177 8557 4207 8556 4207 8529
TIME...MOT...LOC 2121Z 256DEG 34KT 4186 8566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JAL
Special weather statement, Aug 29, 5:40 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
540 PM EDT Sun Aug 29 2021

MIZ080-292230-
Branch MI-
540 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Branch County
through 630 PM EDT...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm near
Colon, or 7 miles northeast of Sturgis, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bronson around 555 PM EDT.

Other locations in the path of this storm include Coldwater and
Quincy.

This includes Interstate 69 in Michigan between mile markers 1 and
21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4176 8529 4207 8529 4207 8483 4176 8483
TIME...MOT...LOC 2140Z 261DEG 29KT 4190 8533

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JAL
Special weather statement, Aug 29, 6:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
603 PM EDT Sun Aug 29 2021

MIZ081-292245-
Hillsdale MI-
603 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Hillsdale County
through 645 PM EDT...

At 603 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quincy, or 8 miles east of Coldwater, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Reading around 610 PM EDT.
  Litchfield around 615 PM EDT.
  Hillsdale and Jonesville around 620 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4171 8436 4170 8481 4176 8481 4176 8483
      4207 8482 4207 8436
TIME...MOT...LOC 2203Z 262DEG 28KT 4194 8485

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:34 PM EDTSmall Craft AdvisoryIWX19 hr
Aug 29, 7:16 PM EDTSpecial Weather StatementIWXSteuben44 min
Aug 29, 7:38 PM EDTSpecial Weather StatementIWXMiami, Wabash37 min
Aug 29, 7:54 PM EDTSpecial Weather StatementIWXCass36 min
Aug 29, 7:40 PM EDTSpecial Weather StatementIWXWilliams35 min
Aug 29, 4:56 PM EDTSpecial Weather StatementIWXCass49 min
Aug 29, 5:07 PM EDTSpecial Weather StatementIWXCass38 min
Aug 29, 5:21 PM EDTSpecial Weather StatementIWXSaint Joseph24 min
Aug 29, 5:40 PM EDTSpecial Weather StatementIWXBranch50 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.